Hail, Mercer
- When
- August 1, 7:27 PM EST to 7:31 PM EST
- Where
- Mercer County, Rockford
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -84.567
5 thunderstorm wind, 1 hail, 1 tornado, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 1, 2:05 PM EST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 305 PM EDT FRI AUG 1 2003 LATEST VISIBLE SATELLITE IMAGERY SHOWED MODERATE CUMULUS DEVELOP OVER MUCH OF THE CWFA. THE EXCEPTION WAS OVER THE DAYTON/WAPOK REGION WHERE A POCKET OF LOWER TO MID 60S DEWPOINTS HAVE PREVENTED MODERATE CUMULUS DEVELOPMENT. BELIEVE THIS POCKET WILL STILL GET REPLACED WITH UPSTREAM UPPER 60S DEWPOINTS LATE THIS AFTN INTO THE EVENING HOURS. WATER VAPOR IMAGERY DEPICTED A WEAK S/WV ACRS MICH INTO WRN INDIANA. THIS INITIAL S/WV WILL PIVOT E INTO OUR AREA THIS EVENING. THIS WILL THEN BE FOLLOWED BY ANOTHER S/WV...NOW LOCATED OVER IOWA/IL...LATER TONIGHT. ATTM...WILL GO 40 POPS NW TO ABOUT 20 POPS SE. UPR LVL CLOSED LOW WILL CONTINUE TO ROTATE OVER THE WRN GREAT LAKES/UPR MS VLY THROUGH THE WEEKEND. TANDEM OF S/WVS WILL AFFECT THE REGION ON BOTH SATURDAY AND SUNDAY. THERE WILL BE SOME WEAK LOW LVL FORCING ON SATURDAY. OTHERWISE...SHOWERS AND THUNDERSTORM DEVELOPMENT THIS WEEKEND WILL BE LARGELY DEPENDENT ON UPR LVL DYNAMICS (DPVA WITH S/WVS AND DIV ASSOCIATED WITH UPR LVL JET STREAK). PRECIP WATER VALUES SHOOT UP TO AROUND 1.8 INCHES ON SATURDAY...SO SHOWERS/THUNDERSTORMS COULD BE HEAVY RAIN PRODUCERS. WILL MENTION LOCALLY HEAVY RAIN IN THE ZONES. S/WV ON SUNDAY IS FCST TO COME THROUGH DURING THE AFTN HOURS...WHICH IS GOOD TIMING FOR SHOWERS/THUNDERSTORMS TO FIRE UP. FOR THE REMAINDER OF THE EXTENDED...MONDAY THROUGH THURSDAY...PESKY UPR LOW WILL BE SLOW TO DISLODGE FROM THE GREAT LAKES REGION. SMALL CHANCE OF SHOWERS/THUNDERSTORMS (30) IN THE AFTERNOON AND EVENING HOURS WILL BE EMPLOYED AS THERE WILL BE A LACK OF LARGE SCALE LOW LVL FORCING OR UPR SUPPORT. HOPEFULLY...CONDITIONS WILL DRY OUT ON FRIDAY AS UPR LOW MOVES EAST OF THE REGION. .ILN...NONE. HICKMAN
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 530 AM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON. IT WILL BE POSSIBLE FOR AN ISOLATED STORM TO PRODUCE STRONG WINDS AND HAIL ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
OHZ034-020030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 742 PM EDT FRI AUG 1 2003 ...A SEVERE THUNDERSTORM IS APPROACHING MERCER COUNTY... A SEVERE THUNDERSTORM NORTH OF MUNCIE WAS PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN. THIS STORM WILL REACH MERCER COUNTY BY 830 PM. KEEP TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR ANY WARNINGS THAT MAY BE ISSUED. CONIGLIO
The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
5 thunderstorm wind, 1 hail, 1 tornado, 1 flood. Local standard time, as filed.
Large limbs were knocked down.
Large limbs were downed.
Large limbs were downed.
A weak tornado with winds estimated at 80 mph skipped up and down several times across the western part of the county. The tornado traveled mostly over fields and downed numerous trees and powerlines.
Trees and powerlines were downed.
A slow moving thunderstorm produced heavy rain across the county during the late evening. Several rural roads were flooded and impassible.
Trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376867, 5376868, 5376869, 5376866, 5377944, 5376870, 5376872, 5376871.